1. Health
Send to a Friend via Email

Discuss in my forum

Readers Respond: Did Prednisone Cause You to Gain Weight? How Did You Deal With It?

Responses: 337

By

Updated July 15, 2009

Don't feel better on meds

I know my doctor is prescribing me some sort of prednisone with another title because I told her not to give me anything that causes weight gain. I took the meds and got fat in less than a month I gained 20 pounds. I am so frustrated with the weight gain because I look pregnant now on top of the lupus and RA she has diagnosed me with. I don't feel better on the meds, I break out itching all over and I have stopped taking the meds because I feel more miserable than before. I still have not lost one ounce even though I don't eat much for days. I had dieted before and lost up to 30 lbs counting cals but now, the more I cut the fatter I get. Pain is still issue too.
—Guest Patricia

Impossible is nothing

Hi, I just wanted to add that it is essential to avoid sugar too, because it makes you gain weight almost as much as salt. Moreover, check for hidden salt, like in cheese, ready made food, bread, etc. It is a hard fight, but you are doing a favor to yourself if you manage to eat only truly unsalted food, the results will surprise you, don't lose hope!
—tipsforbeautifulgirls

Painfree

After reading everyone's response, no one has said how happy they are for being painfree. Yes, I am huge 162 (25lbs gained) and gaining, moonface, huge belly, can hardly breathe, BUT I am painfree. I can go to exercise and swim, walk 4 miles. I am happy minus being huge but you have to take the good with the bad. I am taking 10-25 mg a day depending on the pain level, but my downfall is ICE CREAM. Prednisone makes you hot, so ice cream is wonderful. I just wanted to respond because no one says anything positive. I have a herniated disc in the lower back and have had epidurals for almost 3 years and they only lasted a week and cost $1500---now I just take a pill daily for $3.90 a month and I am PAINFREE. YIPPEE!!! Thanks for the responses as I will try to eat more protein and cut out the ice cream before I am whale-size (next week) hahahaha.
—redmoonface

I've gained 50lbs -- I hate it

I take 20mg for psorasis. I have a moon face and pot belly. It sucks to have gained 50lbs and I keep getting heartburn.
—Guest wade townsend

I hate you prednisone. :(

I have lupus I am 26 years old and it keeps attacking my lungs, the first time it happen I was 23. I was put into a coma and had to be intubated, I can really say that I hate the side effects of prednisone. I was on 1000 mg while in the hospital, it saved my life, but in the end the side effects where so hard to deal with. I went from 120lbs to 187lbs in 4 weeks, I had facial hair, mood swings and worst of all it ended up causing bone death in my knees, hips and shoulder, I need hip replacements and my knees replaced. I am now going through the same thing only this time we caught it before it got to bad, and now I am on 50mg and super depressed over it. I am now 2weeks in and I have the moon face and I see swelling everywhere. I feel like not taking my meds I am that sad.
—Guest jennifer

Can't go back

I have gained a lot of weight after taking prednisone and can't get back to my weight before. What can I do as it is making me depressed.
—Guest Alexandra Ayres

Pred weight ruined my life!!

I got diagnosed with Wegener's granulomatosis vasculitis and was in the hospital numerous times over the past 2 1/2 years. I was 145lbs. When I got sick was immediately started on 80mg of pred and was slowly tapered down only for it to be put back up to the 80. I gained 65lbs and I have no idea how to get rid of it, the doctor says I'm not allowed to exercise because of blood clots. I hate my body and I have stretch marks up the ass!!! I'd be happy to be a healthy 175-180lbs but no matter what I try to do, nothing works!! and being young (22) doesn't help matters when I want to go out and such. Anybody know any helpers?!?!
—Guest Hiliary

Swelled up!!

I have been on prednisone for 2 wks for my chest (I have asthma) and feel so round and bloated, not even eating any more than usual - will it go down when I stop them ??
—Guest anita

5lbs, 60mg only 4 days

I was on 60mg prednisone for 4 days for asthma. I gained 5lbs & felt my metabolism completely shut down. It has been 2 1/2 months now & still haven't lost any weight. The most interesting/frustrating part is that the weight is not in places I usually gain weight & I have a slight double chin now. Hope it eventually improves!
—Guest Jessica

Love it/hate it

Many yrs ago I was put on 65 mg of pred. for 3 yrs. then off/on for a couple more yrs for an eye disease. I was in my early 20's and somewhat good looking. 115 lbs and small. I am now in my early 50's. I have never really been the same young vibrant girl I was, but still thankful for the relief I was given. Now I have arthritis just about all over my body, stomach problems etc. Lucky for me I am a fighter and strong willed. People have made fun of me (even family ) for weight gain. I used to lose some, but now with arthritis it is virtually impossible. I have taken pred. in short term use now only but looks like I may be heading back towards use of it again for arthritis ugh. I am now 165 lbs and do not recognise myself any more. I would rather be my old self but she is long gone I'm afraid. I would rather live a less painful life I guess and be over weight ??.. So please people do not think we are all obese because we want to be. Also my health was good until the pred
—Guest T.McKee

I hate how I look now

A year ago July, I was advised by a Dr. that I had what is called PMR and I had constant hip pain, shoulder pain and back pain, not to mention other assorted pains in my joints. I asked at that time if it could be Fibromyalgia and was advised definitely not. The Doctor then put me on 15 mg of prednisone to begin the dosage. It seemed to help the pain but I was not aware that the weight gain would be so dramatic. After 6 months and over 20 pounds later, I weaned myself off of the prednisone and went to a different Rheumatologist and she determined, after a very in-depth evaluation and exam that I in fact without a doubt have Fibromyalgia and therefore prednisone was not the med that I should be on. At that point I was so miserable with the weight and now I have gone up 3 sizes and cannot lose the big round belly that feels like I have swallowed a beach ball. I just have no clue on how to get rid of this and at 56 years old...feel like I will look like this the rest of my life..
—gondeck

Gained fat around my neck= double chin

I am taking prednisone to protect my kidney. When will I be able to get off of it?
—Guest john thornton

PMR

I am 71. I first had PMR 14 years ago and put on a lot of weight with prednisone. Recently I lost 57 pounds with WW and about a month later I was put on prednisone for a week to see if the PMR had returned. I was in a lot of pain - arms legs shoulders etc. The pain more or less went after that week. I am now due to see the rheumatologist again and I am sure he'll want me to go on steroids again. After reading all your comments I think I will say no. PMR is meant to last two and a half years - I have had these pains over a year - I think I'd rather suffer another 18 months than go through what all you guys have suffered. Any advice?
—Guest kaywire

Weight gain

Was on for 15 days (50mg tapered to 10mg) for severe contact dermatitis--- gained 5#. Sure hoping this comes off since can workout again.
—Guest schnauzermom

Ugh

I was disgnosed w/ minimal change disease (I'm 14) so before I went on the steroids I had about 70 pounds of water retention from lack of protein due to leaking kidney valves. So when I got on 60 mgs/day dosage of steroids, they made me lose all that water! And I felt great. But now...I have a moon face! And I gained 20 pounds! After the 60 mgs/day, they put me on 40 mgs every other day (which I'm on now) for four weeks. Soon, I'll be on 30 mgs every other day, then 20, then 10. I hate it so much, it's unreal. I have an appetite, and a bottomless stomach. You do the math. I have school in about 3 weeks, and I'm not looking forward to going back with a ginormous face/body. The worst part? I have stretch marks like any 4 time mother! And on my arms! It's awful! My body is ruined! And when the swelling went down in my body, my face got huge. So now I'm worried I can get stretch marks on my face. I hope it's impossible... Please tell me tell me the weight goes away once you're off the meds!
—Guest Ry

Did You Gain Weight?

Did Prednisone Cause You to Gain Weight? How Did You Deal With It?

Receive a one-time notification when your response is published.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.